Article date: November 2009
Orciprenaline sulphate is to be withdrawn over the next year because a review has concluded that the benefit-risk profile is unfavourable. Patients who require a liquid oral formulation of a β-agonist should be switched to a more-selective short-acting β2-agonist such as salbutamol or terbutaline
Orciprenaline sulphate (Alupent) is a non-specific β-agonist indicated for reversible airways obstruction and suggested for maintenance therapy. It is currently available for oral administration as a syrup.
An analysis of the available literature demonstrated that orciprenaline sulphate is significantly less efficacious than salbutamol in terms of both the extent and duration of bronchodilation. Yellow Card reports and clinical trial data show a significantly increased incidence of cardiac side effects, mainly palpitations and tachycardia because of its non-selectivity. Importantly, clinical trial data show that cardiac side effects occur before maximum bronchodilation is achieved because of its non-selectivity.
Accordingly, the Commission on Human Medicines (CHM) has advised that the balance of benefit and risks for orciprenaline sulphate is no longer favourable and concluded that:
- there should be a planned withdrawal of orciprenaline sulphate from the UK market
- there are no patient groups for whom transfer to a more-selective β2-agonist would be inappropriate
The MHRA is working with the manufacturer to achieve a planned voluntary withdrawal of orciprenaline sulphate over the next year. The product will continue to be available for several months, but it is recommended that patients are switched to a more-selective β2-agonist at the earliest opportunity.
Advice for healthcare professionals:
- Orciprenaline sulphate is to be withdrawn from the UK market over the next year
- Patients who require a liquid oral formulation of a β-agonist should be switched to a more-selective short-acting β2-agonist such as salbutamol or terbutaline
See Wolfe JD, et al. Pediatrics 1991; 88: 312–19.
Article citation: Drug Safety Update Nov 2009, vol 3 issue 4: 6.